DEAR DR. ROACH: My 78-year-old mother has taken compounded estrogen since menopause. She swears that it has kept her from getting Alzheimer’s disease and other brain diseases.
I am 54 and have been in menopause for about a year. I’ve tried hormone replacement therapy, but I’ve had weight gain and other side effects. Eventually I decided that the hot flashes weren’t so bad after all, and went off the pills altogether.
So far, I’m managing my symptoms just fine. But my mom thinks I should go back on the estrogen because of the long-term brain benefits.
Are the long-term brain benefits of estrogen clear enough for me to give the pills another chance? And if so, does it matter if the estrogen is compounded?
ANSWER: For many years, physicians recommended estrogen (plus progesterone for women who had not had a hysterectomy) because of benefits seen in reduced heart disease risk, and some studies also showed reduced risk of developing Alzheimer’s disease. However, that changed when good studies were published showing that there was more harm than benefit overall, and now estrogen generally is used only for symptoms of menopause, especially the “hot flashes” caused by abnormal regulation of blood vessels.
Those same studies on heart disease also have provided some data on the risk of dementia in women taking estrogen compared with those who do not. Some studies showed a little benefit; others showed none, or even some harm. The largest, a subset of the Women’s Health Study, showed no benefit and a trend toward harm from estrogen.
I do not recommend estrogen to prevent Alzheimer’s. The most effective interventions to reduce risk of dementia remain regular physical exercise; maintaining high levels of social contact and cognitive function (such as games, puzzles, etc.); and a Mediterranean-style diet high in fruits, vegetables, legumes, nuts, olive oil and whole grains. Future studies may show breakthroughs, but these interventions are considered safe and at least modestly effective.
DEAR DR. ROACH: I heard a cardiologist say that she no longer prescribes statins because “the calcium in statins clogged arteries, and instead of helping patients, we were killing them.” I’m an 81-year-old man who had a very mild stroke, and was told by a doctor that he thought I had had two heart attacks and I should take atorvastatin calcium, 40 mg, daily. I like milk and consume at least 2 cups daily. I take a multivitamin with 200 mg calcium. Should I be concerned about taking the atorvastatin?
ANSWER: Over 30 studies in the past 30 years have confirmed the effectiveness and safety of statin drugs in people with known coronary disease or who are at high risk. There still are those who doubt, but the evidence has long since been considered settled by the vast majority of experts.
It is not clear, however, whether calcium supplements increase the risk of heart attack or stroke. Some studies have said they do, and others have said they do not. If they do increase risk, it is only by a little bit. However, I would recommend against a calcium supplement, and would suggest that you stop your multivitamin completely (there is little evidence that they do any good in most people), or at least find a brand with no calcium.
Only about 1 mg of your atorvastatin tablet is calcium, so you need not worry about the calcium in it.
The booklet on heart attacks, America’s No. 1 killer, explains what happens, how they are treated and how they are avoided. Readers can order a copy by writing:
Book No. 102
628 Virginia Dr.
Orlando, FL 32803
Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from .
This content was originally published here.